Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 52, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 20, 1999, 2:37 PM CDT for Trego County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 1999, 2:37 PM CDT (19:37 UTC)
- Expired
- May 20, 1999, 3:10 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 2:42 PM CDT | Hail 1.75 | Riga, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KDDC 201937 RRA SVRDDC KSC195-202010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 237 PM CDT THU MAY 20 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 310 PM CDT * AT 234 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF RIGA... MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED RIGA BY 300 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER THAN 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. DS/RB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:12 AM CDT, 11 hours 25 minutes earlier.
Area forecast discussion, May 20, 3:12 AM CDT, 11 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 AM CDT THU MAY 20 1999 UPPER LOW OVER COLORADO AND NEW MEXICO CONTINUES TO MOVE EAST THIS MORNING. ALL OF THE MODELS TO VARYING DEGREES ARE SLOW WITH THE VORT CURRENTLY OVER NORTHEASTERN NEW MEXICO. ALSO...ETA SEEMS TO BE FARTHEST SOUTH WITH A COLD FRONT FORECAST TO MOVE THROUGH THE CWA. GIVEN THAT THE FRONT IS ALREADY THROUGH LBF AND THAT CONVECTION HAS A TENDENCY TO PUSH FRONTS FARTHER SOUTH THAN ANY MODEL FORECAST INDICATES...WILL BUY OFF ON ETA FRONTAL POSITION SOLUTION. UPSHOT IS THAT I WILL WORD A WIND SHIFT DURING THE DAY TODAY AND KEEP HIGHER POPS GOING FOR THE DAY PERIOD. ONGOING CONVECTION OVER THE WESTERN COUNTIES WARRANTS MENTION OF HIGHER POPS TODAY. ALSO...AS COLD FRONT MOVES THROUGH THE CWA...WE MAY SEE STORMS GO AGAIN LATE THIS AFTERNOON ALONG AND TO THE NORTH OF THE BOUNDARY. FOR TONIGHT...AS UPPER FORCING MOVES TO OUR EAST...WILL GRADUALLY BRING POPS BACK DOWN SINCE MOST OF THE CONVECTION MAY VERY WELL BE OVER BY MIDNIGHT. WITH COLD FRONT MOVING SOUTH...NE WINDS LOOK REASONABLE. LOWS WILL BE MAINLY IN THE 50S. FOR FRIDAY...CLOUDS WILL BE ON THE DECREASE AND HIGHS WILL BE ABOUT A CAT LOWER THAN TODAYS FORECASTED READINGS. WILL DROP THE 20 POP MENTIONED FROM YESTERDAYS PACKAGE SINCE NO WIDESPREAD FORCING OVERHEAD DURING THE DAY AND THE COLD FRONT SHOULD BE WELL TO OUR SOUTH DURING THE DAY. HIGHS WILL MAINLY BE IN THE 70S. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 079/055 076/054 085 640 GCK 080/054 075/051 086 640 EHA 080/051 077/053 088 430 LBL 080/056 077/053 086 640 HYS 073/052 071/051 078 630 P28 079/059 077/057 085 460 .DDC...NONE. MCCAMMON
In the hours before
Special weather statement, May 20, 10:57 AM CDT, 3 hours 40 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-210600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1057 AM CDT THU MAY 20 1999 ...A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING... VERY UNSTABLE AIR ACROSS SOUTHWEST KANSAS CONTINUES THIS AFTERNOON WHILE AN UPPER LEVEL DISTURBANCE IS MOVING NORTHEAST ACROSS THE AREA. THIS WOULD NORMALLY SIGNAL A STRONG RISK FOR SEVERE STORMS BY AFTERNOON. HOWEVER...DIFFICULTIES TODAY REVOLVE AROUND WIDESPREAD CLOUD COVER. AS LONG AS THE CLOUD REMAINS...HEATING BY THE SUN WILL BE REDUCED WHICH WILL SERVE TO LIMIT THE INSTABILITY AND INHIBIT THE SEVERITY OF ANY STORMS THAT DEVELOP. MOST AREAS SOUTH AND EAST OF A DIGHTON...GARDEN CITY...ULYSSES...ELKHART LINE WILL WANT TO HAVE A FEW STORM SPOTTERES AVAILABLE. ESPECIALLY IF THE AFTERNOON BRINGS A LOT OF SUNSHINE TO THE AREA. AS MENTIONED EARLIER THIS MORNING...THE MAIN THREAT WITH ANY STORMS THAT DEVELOP WOULD BE FROM HAIL AND STRAIGHT LINE WIND. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ JOHNSON
Special weather statement, May 20, 10:57 AM CDT, 3 hours 40 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-210600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1057 AM CDT THU MAY 20 1999 ...A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING... VERY UNSTABLE AIR ACROSS SOUTHWEST KANSAS CONTINUES THIS AFTERNOON WHILE AN UPPER LEVEL DISTURBANCE IS MOVING NORTHEAST ACROSS THE AREA. THIS WOULD NORMALLY SIGNAL A STRONG RISK FOR SEVERE STORMS BY AFTERNOON. HOWEVER...DIFFICULTIES TODAY REVOLVE AROUND WIDESPREAD CLOUD COVER. AS LONG AS THE CLOUD REMAINS...HEATING BY THE SUN WILL BE REDUCED WHICH WILL SERVE TO LIMIT THE INSTABILITY AND INHIBIT THE SEVERITY OF ANY STORMS THAT DEVELOP. MOST AREAS SOUTH AND EAST OF A DIGHTON...GARDEN CITY...ULYSSES...ELKHART LINE WILL WANT TO HAVE A FEW STORM SPOTTERES AVAILABLE. ESPECIALLY IF THE AFTERNOON BRINGS A LOT OF SUNSHINE TO THE AREA. AS MENTIONED EARLIER THIS MORNING...THE MAIN THREAT WITH ANY STORMS THAT DEVELOP WOULD BE FROM HAIL AND STRAIGHT LINE WIND. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:32 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 33 min |
| May 20, 1:37 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 33 min |
| May 20, 4:08 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| May 20, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 32 min |
| May 20, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 46 min |
| May 20, 4:41 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 49 min |
| May 20, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 48 min |
| May 20, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 46 min |
| May 20, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 46 min |
| May 20, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.